Drug-associated rashes are very common in hospitalized patients, and uncommonly can be associated with conditions that prompt admission. In large prospective studies and systematic reviews, 2.9% to 4% of pediatric hospital admissions were related to adverse drug reactions.1,2 The Boston Drug Surveillance Project estimated that approximately 30% of hospitalized patients experience adverse drug events,3 and in 1991 the Harvard Medical Practice Study II published data showing that drug events were the most common type of adverse event in the hospital.4 Pediatric adverse drug reaction rates were estimated in a large systematic review at 0.6% to 16.8% of all children exposed to drugs during a hospital stay.2 A study in the 1980s in New York state estimated that as many as 20% of serious drug reactions involve the skin. Certain categories of common pediatric medications, including antibiotics and anticonvulsants, are associated with rates of drug eruption ranging from as high as 1% to 5%.5 Many unique cutaneous reaction patterns have been described, and the same medication may cause different reaction patterns in different patients, thus making accurate diagnosis challenging. A subset of drug eruptions are serious and may even be life threatening and require rapid diagnosis and intervention. Therefore it is important in the inpatient setting to be able to recognize the common patterns of cutaneous drug reaction, identify the probable causative agent, and institute appropriate therapy when indicated.
Drug reactions result from both immunologic and nonimmunologic mechanisms. Nonimmunologic adverse reactions account for the majority of drug reactions and include those related to factors such as overdose, cumulative toxicity, metabolic alterations, drug–drug interactions, and idiosyncrasy. Alternatively, many drug eruptions are mediated by immunologic mechanisms. Generally, these eruptions are hypersensitivity reactions and are classified by the Gell and Coombs classification of hypersensitivity: types I to IV. For example, although the classic Gell-Coombs type IV category is a contact dermatitis, where sensitization is entirely limited to the skin, it appears that type IV reactions may also be responsible for some delayed cutaneous eruptions, including antibiotic-induced mobilliform exanthems and acute generalized exanthematous pustulosis.6 These Gell and Coombs reactions are described further in Chapter 48.
DIFFERENTIAL DIAGNOSIS AND DIAGNOSTIC EVALUATION
The diagnosis of a drug-induced eruption begins with a careful history and physical examination. The clinician should evaluate the timeline of initiation of the medication as it relates to development of the rash. Frequently, chronology is the most helpful factor in correctly diagnosing a drug reaction. Most reactions occur within 1 to 3 weeks of starting a new medication and resolve when the medication is fully excreted or metabolized. However, reactions may occur earlier if the patient is being re-exposed to the drug. An accurate description of the eruption is extremely important, including the morphology and distribution of the rash. Additionally, the patient’s current and recent medication list, including over-the-counter ...